Clue Emerges About Rare Disease Associated with MS Drug

March 31, 2014
Jackie Syrop

Researchers at the National Institute of Neurological Disorders and Stroke may have found why patients taking the multiple sclerosis medication natalizumab (Tysabri) have a high risk of developing a rare brain infection that can be fatal.

Researchers at the National Institute of Neurological Disorders and Stroke may have found why patients taking the multiple sclerosis (MS) medication natalizumab (Tysabri) have a high risk of developing a rare brain infection that can be fatal. Eugene Major, PhD, and colleagues published their findings online in the March 25, 2014, issue of JAMA Neurology.

The study suggests that a common virus that that can cause progressive multifocal leukoencephalopathy (PML) can infect and hide in B-cell lymphocytes. This virus, known as JC virus, is normally harmless, but in PML it attacks the brain’s white matter and removes insulation from the neurons. The virus destroys the brain’s ability to carry signals causing progressive weakness, paralysis, changes in vision and speech, and problems with thinking and memory.

Within a few months of diagnosis, 30% to 50% of patients with PML die. The risk of PML in patients treated with natalizumab for more than 2 years is approximately 1 in 75 patients, said Major.

The investigators also discovered that current tests for PML might be missing some of the patients who have the virus.

Although most people carry the JC virus, it tends to harm those with suppressed immune systems, such as people with HIV/AIDS or those taking powerful immune suppressant medications.

Natalizumab was first approved in 2004 but removed from the market 3 months later after cases of PML occurred in ongoing trials. However, the US Food and Drug Administration approved the drug to be marketed again in 2006 with strict prescribing requirements. Since that time, more than 440 cases of PML have been reported in patients taking the medication, and in 2010 the FDA added a warning to prescribing information about the heightened risk of PML associated with natalizumab.